Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Med J Aust. 2006 Apr 3;184(7):321-4.

Adverse drug events in general practice patients in Australia.

Author information

  • 1Australian General Practice Statistics and Classification Centre, University of Sydney, Sydney, NSW, Australia. gmiller@med.usyd.edu.au

Abstract

OBJECTIVE:

To investigate the frequency, cause, and severity of adverse drug events (ADEs) among general practice patients.

DESIGN:

Between May 2003 and February 2004, a subsample of 282 general practitioners in the BEACH (Bettering the Evaluation And Care of Health) data collection program recorded patient responses to questions about ADEs.

MAIN OUTCOME MEASURES:

Frequency, cause, and severity of ADEs; and frequency of hospitalisation and proportion of events that were preventable.

RESULTS:

From 8215 encounters, GPs reported that 852 patients (10.4%) had experienced an ADE in the previous 6 months. Patients aged over 45 years (versus under 45 years), children aged 1-4 years (versus older children), and female patients (versus male patients) were significantly more likely to have experienced an ADE. Most patients (83.5%) had experienced only one ADE, with 10.7% and 5.8% experiencing two and three or more events, respectively. For 71.9% of patients, one reason for the most recent event was a recognised side effect, followed by drug sensitivity (12.4%) and allergy (11.0%). Over half of patients were rated as having a "mild" event, with 35.8% rated as "moderate", and 10.0% as "severe". GPs classified 23.2% of events as preventable, and 7.6% of events resulted in hospitalisation.

CONCLUSION:

Our study reveals the high frequency of ADEs in patients attending general practice. This level of morbidity makes ADEs one of the most significant causes of morbidity in the Australian community.

Comment in

PMID:
16584364
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Australasian Medical Publishing Company
    Loading ...
    Write to the Help Desk